Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 347, NWS Midland/Odessa, TX

October 13, 2005Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 13, 2005, 1:20 AM CDT for Presidio County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2005, 1:20 AM CDT (06:20 UTC)
Expired
Oct 13, 2005, 2:15 AM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2005-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2005-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2966 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 130621
SVRMAF
TXC377-130715-
/O.NEW.KMAF.SV.W.0347.051013T0620Z-051013T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 AM CDT THU OCT 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 215 AM CDT

* AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF RYAN...OR ABOUT 30 MILES WEST OF MARFA...MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RYAN...
  U.S. HIGHWAY 90 IN NORTHERN PRESIDIO COUNTY...

PERSONS TRAVELING ON U.S. HIGHWAY 90 NORTHWEST OF MARFA WILL BE 
AFFECTED BY THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3036 10469 3018 10452 3042 10404 3055 10457

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 2:36 PM CDT, 10 hours 44 minutes earlier.

Area forecast discussion, Oct 12, 2:36 PM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT WED OCT 12 2005

.SHORT TERM...
VISIBLE SATELLITE IMAGERY INDICATED MORNING STRATUS STILL
LOITERING OVER THE LOWER TRANS PECOS...WHILE A CUMULUS FIELD
WAS DEVELOPING OVER THE STOCKTON PLATEAU...UPPER TRANS PECOS...
NORTHERN PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS.
WATER VAPOR IMAGERY REVEALED A SHORTWAVE TROUGH TRANSLATING
SOUTHEASTWARD THROUGH WEST CENTRAL ARIZONA EARLY THIS AFTERNOON.
MEANWHILE...A SURFACE RIDGE LIE NESTLED IN THE SOUTHERN ROCKIES.

MODELS HAVE COME INTO VERY GOOD AGREEMENT IN HANDLING THE
MOVEMENT OF THE AFOREMENTIONED SHORTWAVE TROUGH THROUGH
TONIGHT...PLACING SAME OVER SOUTHEASTERN ARIZONA/NORTHEASTERN
SONORA BY DAYBREAK THURSDAY.  THE HEIGHT FALLS AHEAD OF THIS
FEATURE...AND ASSOCIATED SURFACE PRESSURE FALLS...WILL BACK LOW
LEVEL WINDS WHICH WILL TRANSPORT COPIOUS AMOUNTS OF LOW LEVEL
MOISTURE OVER MUCH OF THE AREA OVERNIGHT.  PWATS PROGGED TO
INCREASE TO 1 TO 1.25 INCHES OVER MOST OF THE AREA BY THEN.
WAA PATTERN WILL SET UP OVER THE CWA TONIGHT...AND WITH SURFACE
RIDGE SINKING SLOWLY SOUTH INTO THE AREA...EXPECT THE ATMOSPHERE
TO BECOME SLIGHTLY UNSTABLE ABOVE THE BOUNDARY LAYER AS WARM...
MOIST AIR IS TRANSPORTED OVER COOLER AIRMASS AT THE SURFACE.
SHRA/TSRA SHOULD DEVELOP AND BECOME MORE WIDESPREAD IN UPPER
LEVEL DIFFLUENT PATTERN.  SINCE MUCAPES PROGGED TO BE AROUND
1000 J/KG...AND 0 TO 6 KM BULK SHEAR VECTORS TO BE AT LEAST 40KT
IN MOST LOCATIONS...THINK SOME OF THESE STORMS COULD BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL.  THIS ESPECIALLY SO DUE TO ADDED
LIFT IN THE MID LEVELS FROM ANY EMBEDDED SHORTWAVE TROUGHS AND
THE PRESENCE OF THE RRQ OF A 90KT H25 JET.  MODEL SOUNDINGS
REVEALED A SLIM CHANCE OF SOME OF THESE STORMS BECOMING ROOTED
IN THE BOUNDARY LAYER IN THE VICINITY OF THE DAVIS MOUINTAINS...
AND ALTHOUGH DIRECTIONAL SHEAR WILL BE THAT MUCH BETTER IN THESE
AREAS...SURFACED BASED INSTABILITY WILL NOT BE TREMENDOUS DUE TO
THE TIME OF DAY.

WILL GO WITH LIKELY POPS OVER THE TRANS PECOS...WITH CHANCES
TAPERING GRADUALLY FROM THIS ORIGIN.  DESPITE SHRA/TSRA MOVING
NORTHEAST AROUND 30KT OR SO...WILL ALSO MENTION LOCALIZED HEAVY
RAINFALL AS TSRA COULD TRAIN OVER SOME OF THESE LOCATIONS.
FLASH FLOOD GUIDANCE IS LOW FROM RECENT RAINFALL...WITH PORTIONS
OF THE UPPER TRANS PECOS...SOUTHEAST NEW MEXICO...AND PERMIAN
BASIN RECEIVING OVER 2 INCHES OF RAIN IN THE LAST WEEK.
CONSIDERING ALL THIS...WILL GO AHEAD AND ISSUE A FLASH FLOOD
WATCH FOR ALL BUT PRESIDIO...BREWSTER...AND TERRELL COUNTIES
THAT WILL EXTEND FROM 13/06Z TO 13/21Z.

THE REST OF THE GRIDS WERE IN GOOD ORDER...SO MADE ONLY MINOR
ADJUSTMENTS.

.LONG TERM...
A WIDESPREAD RAIN EVENT WILL HAVE COMMENCED OVER THE FORECAST AREA BY
12Z THURSDAY. CHANGES TO THE FORECAST/GRIDS WERE FOCUSED ON THE
THURSDAY TIMEFRAME INCLUDING INCREASED POPS AND THE ADDITION OF A
FLASH FLOOD WATCH.

VAPOR IMAGERY DEPICTS A POTENT MID/UPPER LEVEL LOW DIGGING OVER THE
DESERT SOUTHWEST. THIS FEATURE IS PROGGED TO BE CUT OFF OVER THE
BORDER REGION WEST OF EL PASO EARLY THURSDAY. THE PAC AIRMASS NOW
OVER THE CENTRAL ROCKIES WILL RIDGE SOUTH INTO THE NORTHERN ZONES AS
A SERIES OF SHORTWAVE TROUGHS PROPAGATE OVER THE CENTRAL/NORTHERN
PLAINS AND AS PRESSURE FALLS OCCUR OVER NORTHERN MEXICO IN ADVANCE
OF THE DIGGING SOUTHWESTERN SYSTEM. MODERATELY STRONG/DIFFLUENT
SOUTHWESTERLY MID/UPPER LEVEL FLOW AHEAD OF THE TROUGH WILL
ESTABLISH STRONG ISENTROPIC ASCENT ALONG/NORTH OF THE FRONTAL
BOUNDARY. THESE PROCESSES WILL BE ENHANCED THROUGH AT LEAST MIDDAY
OVER THE NORTHERN ZONES. THIS AS SOUTHWESTERLY FLOW AHEAD OF LOW
CONVERGES WITH THE BASE OF THE NORTHERN PLAINS TROUGH...PLACING THE
AREA ALONG THE BAROCLINIC ZONE UNDER THE REAR OF A 90KT UPPER JET.

EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE DAY.
INSTABILITY SHOULD BE SUFFICIENT FOR CONVECTION...BUT SHOULD BE A
LIMITING FACTOR FOR ORGANIZED SEVERE THREATS. A LACK OF BOTH DEEP
SUBTROPICAL MOISTURE AND NOTABLY WARM/THICK COLUMNS ARGUE AGAINST A
WIDESPREAD FLASH FLOOD EVENT. HOWEVER...FORECAST SOUNDINGS DEPICT
SATURATED COLUMNS CHARACTERIZED BY 1.3+INCH PWATS BY MIDDAY OVER
LOCALES THAT HAVE RECEIVED 2 TO 3 INCHES OF RAIN IN RECENT DAYS.
THEREFORE WE WILL RUN A FLASH FLOOD WATCH FOR THOSE PARTS OF THE
AREA IN PROXIMITY TO THE BEST PROGGED ISENTROPIC ASCENT AND WHERE
SOILS ARE CURRENTLY NEAR SATURATION.

THE CHANCE OF RAIN WILL BEGIN TO DECREASE OVER THE NORTH LATE
THURSDAY. THIS AS THE UPPER LOW CONTINUES TO DIG SOUTHWARD AND
SOUTHWESTERLY MID LEVEL FLOW/UPGLIDE SUBSIDES. SCATTERED CONVECTION
WILL REMAIN POSSIBLE OVER THE SOUTHERN/WESTERN ZONES THROUGH LATE
FRIDAY BEFORE THE EFFECTS OF THE CLOSED UPPER LOW DECREASE. ONLY
TRIVIAL CHANGES WERE MADE TO THE GRIDS THROUGH THE WEEKEND AS THE
CUT OFF SYSTEM SLOWLY OPENS AND EJECTS NORTHEAST. ISOLATED TO SLIGHT
CHANCE POPS WERE MAINTAINED ALONG WITH A WARMING TREND AS RIDGING
AMPLIFIES EAST OF ANOTHER CUT OFF UPPER LOW PROGGED TO SETTLE ALONG
THE WEST COAST BY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              56  68  55  71 /  30  80  30  30
CARLSBAD NM                52  64  52  70 /  50  80  40  40
DRYDEN TX                  62  73  59  70 /  50  50  50  40
FORT STOCKTON TX           57  67  55  68 /  60  90  50  40
GUADALUPE PASS TX          52  58  48  64 /  60  80  40  40
HOBBS NM                   53  65  52  69 /  50  70  30  40
MARFA TX                   52  68  48  65 /  60  90  50  40
MIDLAND INTL AIRPORT TX    56  65  55  70 /  40  90  40  30
ODESSA TX                  58  64  55  70 /  40 100  40  30
WINK TX                    59  65  56  72 /  60 100  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY TO 4 PM CDT THURSDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY TO 4 PM CDT THURSDAY
     FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...PECOS...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...UPTON...
     WARD...AND WINKLER.

&&

67/10
Hazardous weather outlook, Oct 12, 3:27 PM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT WED OCT 12 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
327 PM CDT WED OCT 12 2005 /227 PM MDT WED OCT 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP GENERALLY ALONG AND WEST OF
THE PECOS RIVER TONIGHT...THEN BECOME MORE WIDESPREAD BY DAYBREAK
THURSDAY AS THEY MOVE INTO THE PERMIAN BASIN.  SOME OF THESE
STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT.

DUE TO RECENT RAINFALL OVER MUCH OF THE OUTLOOK AREA AND THE LACK
OF WARM TEMPERATURES...THE GROUND IS STILL VERY MOIST.  SINCE SOME
OF THE THUNDERSTORMS TONIGHT WILL PRODUCE HEAVY RAINFALL...THE
THREAT OF FLASH FLOODING WILL EXIST. LOCATIONS GENERALLY ALONG
AND NORTH OF A DAVIS MOUNTAINS AND FORT STOCKTON LINE WILL BE MOST
SUSCEPTIBLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING...
AND CONTINUE MUCH OF THE DAY OVER MOST LOCATIONS IN THE
OUTLOOK AREA.  ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...
THERE WILL STILL BE A THREAT OF LOCALLY HEAVY RAINFALL...AND FLASH
FLOODING.  THIS THREAT WILL LIKELY DIMINISH BY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT.  EMERGENCY
MANAGERS...SPOTTER GROUPS...LOCAL LAW ENFORCEMENT...AND OTHER
INTERESTED GROUPS...ESPECIALLY OVER THE TRANS PECOS...SOUTHEAST
NEW MEXICO...AND THE PERMIAN BASIN SHOULD KEEP ABREAST OF THE
LATEST WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:27 AM CDTFlash Flood WarningMAFJeff Davis, Presidio3 hr
Oct 13, 3:26 AM CDTFlash Flood WarningMAFReeves3 hr
Oct 13, 5:50 AM CDTFlash Flood WarningMAFEctor3 hr
Oct 13, 6:49 AM CDTFlash Flood WarningMAFMidland3 hr
Oct 13, 8:04 AM CDTFlash Flood WarningMAFReagan3 hr
Oct 13, 8:43 AM CDTFlash Flood WarningMAFEctor2 hr
Oct 13, 10:55 AM CDTFlash Flood WarningMAFReeves4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.